Antibiotics could cause black hairy tongue - Dental Tribune

According to a recently published case report, a patient developed a rare discoloration of his tongue possibly due to medication containing linezolid, a synthetic antibiotic. Although adverse drug reactions were considered, the doctors suggested that the condition was most likely caused by the patient's poor oral hygiene.

As reported by doctors at the Texas Tech University Health and Sciences Center, the 56-year-old man had been hospitalized for several days after being diagnosed with community-acquired pneumonia. He was discharged on 600 mg of linezolid orally every 12 hours for ten days. At a follow-up visit at the clinic eight days later, the patient reported that his respiratory symptoms and fever had improved significantly. However, he complained about dysgeusia and a blackish residue on his tongue that could be wiped off, the doctors said.

Read the full story >>

Related Stories

TTUHSC’s Graduate School of Biomedical Sciences Hosts Student Research Week

The Texas Tech University Health Sciences Center (TTUHSC) Graduate School of Biomedical Sciences hosted its 34th Annual Student Research Week March 8-11.

TTUHSC Researcher Receives NIH Grant to Study Vulnerabilities in Specific Cancer Types

The National Cancer Institute awarded a five-year, $1.9 million grant to C. Patrick Reynolds, M.D., Ph.D., director for the School of Medicine Cancer Center at TTUHSC.

The Hype Around Artificial Intelligence

Richard Greenhill, DHA, FISQua, FACHE, discusses the hype and reality surrounding AI in healthcare.

Recent Stories

Health

Living with Dysphagia

Dysphagia is a swallowing disorder that affects a person’s ability to eat or drink, affecting between 300,000 and 700,000 people in the United States each year.

Health

Equip Yourself with Lifesaving Skills – Know How to Stop the Bleed During National Stop the Bleed Month

Brittany Bankhead, M.D., an assistant professor of surgery for the Division of Trauma, Burns and Critical Care at the Texas Tech University Health Sciences Center, said life-threatening bleeding can happen in everyday scenarios.

Education

TTUHSC Celebrates Completion of Physician Assistant Building Expansion

TTUHSC celebrated the completion of the School of Health Professions Physician Assistant Program expansion May 16 with a ceremonial ribbon cutting.